Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 41, NWS Albany, NY

July 13, 2005Hamilton County, New York

NWS Albany, NY issued this flash flood warning at Jul 13, 2005, 7:47 PM EDT for Hamilton County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 7:47 PM EDT (23:47 UTC)
Expired
Jul 13, 2005, 10:45 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Hamilton County, NY

The radar

The Ft Drum radar (KTYX), 88 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 132349
FFWALY
NYC041-140245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
747 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMILTON COUNTY IN EASTERN NEW YORK

* UNTIL 1045 PM EDT

* AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

  

ADDITIONAL RAINFALL AMOUNTS OF OVER AN INCH ARE POSSIBLE IN THE 
WARNED AREA. THE WEST CANADA CREEK MIGHT SPILL OVER ITS BANKS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4337 7479 4340 7445 4369 7448 4357 7479

$$
1 follow-up statement
000 
WGUS71 KALY 140032
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
831 PM EDT WED JUL 13 2005

NYC041-140040-
HAMILTON NY-
831 PM EDT WED JUL 13 2005

...THE FLASH FLOOD WARNING FOR CENTRAL HAMILTON COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PRODUCED THE VERY HEAVY RAINFALL IN SOUTHERN 
HAMILTON COUNTY HAS DISSIPATED. AS OF 830 PM...NO FLASH FLOODING WAS 
REPORTED TO THE NATIONAL WEATHER SERVICE IN HAMILTON COUNTY.  

LAT...LON 4337 7479 4340 7445 4369 7448 4357 7479

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:30 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 13, 3:30 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EDT WED JUL 13 2005

.SYNOPSIS...A WEAK FRONTAL BOUNDARY ACROSS CENTRAL NEW YORK WILL
MOVE EASTWARD AND DISSIPATE TONIGHT. A COLD FRONT WILL MOVE
SOUTHEAST INTO EASTERN NEW YORK AND WESTERN NEW ENGLAND ON THURSDAY.
HOWEVER...THE FRONT IS EXPECTED TO BECOME STALLED ACROSS THE LOWER
AND MID HUDSON VALLEY BY FRIDAY MORNING.
&&

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...UNSETTLED WEATHER WITH
WARM AND HUMID CONDITIONS CONTINUING. WEAK WARM FRONTAL BOUNDARY
ACROSS CENTRAL NEW YORK WILL MOVE EASTERN AND DISSIPATE THIS
EVENING. SHALLOW LAYER OF COOLER DRIER AIR PUSHED INTO AREA LAST
NIGHT WITH PASSAGE OF WEAK BOUNDARY. HOWEVER DEW POINTS HAVE
RECOVERED INTO THE MID TO UPPER 60S. CLOUD COVER HAS KEEP HEATING
DOWN TODAY. CONVECTION DROPPING SOUTH INTO FORECAST AREA HAS BEEN
WEAKENING SO FAR TODAY. VERY HEAVY DOWNPOURS A THREAT ESPECIALLY FOR
SOME LOCALES WHICH RECEIVED VERY HEAVY RAINS YESTERDAY AFTERNOON AND
NIGHT. WILL HAVE TO KEEP AN EYE ON THE ACTIVITY INTO EVENING HOURS
AS CLOUDS FINALLY THINNING OUT. ACTIVITY WILL WEAKEN WITH LOSS OF
DAYTIME HEATING THIS EVENING. WILL START OUT EARLY EVENING WITH
LIKELY POP ACROSS NORTHWEST PORTION. PREFERRED GFS SOLUTION WITH
COLD FRONTAL BOUNDARY EVEN WITH FEEDBACK PROBLEMS FOR THURSDAY. BEST
DYNAMICS WILL BE JUST TO THE NORTH OF THE FORECAST AREA. SPC SLIGHT
RISK SEVERE ACROSS NORTHERN PORTION OF FORECAST AREA WITH BEST
SUPPORT.
&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...OVERALL UNSETTLED PATTERN
CONTINUES WITH WARM AND HUMID WEATHER. THE DGEX/GFS SEEM ARE DIGGING
UPPER ENERGY UNCLIMATOLGICALLY TOO FAR SOUTH ACROSS ROCKIES/
INTERMOUNTAIN REGION DURING PERIOD. THE 00Z GFS WAS AN OUTLIER
MOVING TROF ALONG U.S./CANADIAN BORDER...THE 00Z ECMWF AND CANADIAN
WERE MORE PROGRESSIVE. WENT WITH HPC WHICH FAVORS THE ECMWF/CANADIAN
GENERAL SOLUTION. ALSO HAVE TO KEEP AN EYE ON EMILY.
&&

.AVIATION...MVFR CONDITIONS HAVE DOMINATED THE MID AND UPPER HUDSON
VALLEYS TERMINALS IN THE LATE MORNING INTO THE EARLY PM WITH CIGS
GENERALLY 1500 FT TO 2500 FT. WE ARE EXPECTING THIS LOW LEVEL
MOISTURE TO BURN OFF BTWN 18Z AND 20Z LIFTING CONDITIONS TO VFR
LEVELS FOR A SHORT TIME. A WARM FRONTAL BORDER OVER CNTRL NY AND A
SHORTWAVE TROUGH WILL INITIATE AN AREA OF SHOWERS AND SCT
THUNDERSTORMS ACROSS NRN NY IN THE LATE PM AND EARLY EVENING. WE ARE
LEANER TOWARD THE GFS MODEL IN THE OVERNIGHT PERIOD. BEST SHOT FOR
THUNDER AND WILL BE KGFL PRIOR TO 02Z. CONDITIONS IN THE SHOWERS AND
THUNDERSTORMS NORTH OF KALY WILL BE IN THE MVFR/ISOLATED IFR LEVELS.
AFTER 06Z MVFR/ISOLATED IFR CIGS AND VISIBILITIES WILL BE LIKELY IN
MUGGY AIR MASS IN THE HUDSON RIVER VALLEY. LATER SHIFT CAN ADDRESS
MORE WIDESPREAD IFR LEVELS IN THE VALLEY FROM FOG. WINDS WILL
GENERALLY BE S/SE AT 5 TO 8 KNOTS FOR THE PM AND EVENING.
&&

.HYDROLOGY...ALL MAIN STEM RIVERS WILL REMAIN WELL WITHIN BANK FULL
OVER THE NEXT SEVERAL DAYS. WED-THU...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CAUSE LOCALIZED HEAVY RAINFALL...WHICH MAY SWELL
SOME STREAMS AND CREEKS. POOR DRAINAGE AREAS WILL ALSO BE
PROBLEMATIC. COLD FRONT PASSES THU INTO FRI AM. DRIER AIR TO TAKE
HOLD ON FRIDAY. BERMUDA HIGH WILL BE DOMINATE SENSIBLE WEATHER FOR
THE WEEKEND INTO EARLY NEXT WEEK WITH SCATTERED PM SHOWERS AND
THUNDERSTORMS EACH DAY.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SYNOPSIS/SHORT/TERM...IAA
AVIATION/HYDROLOGY...WASULA
Hazardous weather outlook, Jul 13, 9:35 AM EDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
935 AM EDT WED JUL 13 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-141100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
935 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS WITH SMALL HAIL
AND GUSTY WINDS. TORRENTIAL DOWNPOURS ARE LIKELY OVER SMALL AREAS
WHICH MAY RESULT IN FLOODING OF ROADS AND PARKING AREAS...AND
BRING SMALL STREAMS TO BANKFULL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED THUNDERSTORMS ARE LIKELY THURSDAY ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING. A FEW THUNDERSTORMS MAY REACH SEVERE
LEVELS CONTAINING HAIL GREATER THAN THREE QUARTERS OF INCH...GUSTY
WINDS GREATER THAN 58 MPH...AND TORRENTIAL DOWNPOURS.

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY THROUGH TUESDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAYBE BE NEEDED IN THE AFTERNOON.

TAW

In the hours before

Special weather statement, Jul 13, 4:41 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT WED JUL 13 2005

NYZ038-039-082-132115-

...A STRONG THUNDERSTORM IN FULTON COUNTY MOVING INTO SOUTHERN
HERKIMER COUNTY...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR STRATFORD...OR ABOUT 11 MILES NORTHEAST OF LITTLE
FALLS...AND MOVING SOUTHWEST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
DOLGEVILLE BY 510 PM.
LITTLE FALLS BY 515 PM.
Special weather statement, Jul 13, 7:18 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
718 PM EDT WED JUL 13 2005

NYZ033-132345-

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL.  THIS STORM WAS
LOCATED NEAR WEST CANADA LAKES...OR ABOUT 14 MILES WEST OF
SPECULATOR...AND MOVING SOUTH AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
PISECO...HIGGINS BAY...RUDESTON AND 6 MILES NORTHEAST OF MOUNTAIN
HOME BY 745 PM EDT. BOATERS ON CANADA LAKES OR ANY NEARBY ONES...
SHOULD SEEK SAFE A HAVEN NOW.

RAINFALL WITH THIS STORM COULD REACH UP TO AN INCH IN A FEW PLACES
BY 745 PM...AND PRODUCE SIGNIFICANT PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:10 AM EDTSevere Thunderstorm WarningALYHamilton35 min
Jul 13, 2:50 AM EDTSevere Thunderstorm WarningALYFulton58 min

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.